Mississippi, 2008

Hail and Damaging Winds in Mississippi, April 11, 2008

April 11, 2008 · NWS JAN · 19 events in 13 counties and zones

A large surface cyclone and upper level low developed over the Mid West on April 11th and pushed a cold front through the region. Scattered thunderstorms developed ahead and along this front and produced scattered severe thunderstorms as they moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$999,000
Crop damage
$200,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A large surface cyclone and upper level low developed over the Mid West on April 11th and pushed a cold front through the region. Scattered thunderstorms developed ahead and along this front and produced scattered severe thunderstorms as they moved east. Hail, some as large as baseballs, was the main type of severe weather as a few supercell thunderstorms tracked east across several counties. Some wind damage occurred as well but was more isolated in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 11, 10:25 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 11, 10:25 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT FRI APR 11 2008

.DISCUSSION...THE CAP HAS ERODED OVER THE REGION AND SCATTERED
THUNDERSTORMS HAVE DEVELOPED. WITH HEALTHY MID LEVEL FLOW AND
SURFACE DEWPOINTS UP TO 70 DEGREES WE WILL SEE A CONTINUED POTENTIAL
FOR SEVERE STORMS FOR AREAS AHEAD OF THE FRONT. A SMALLER CHANCE FOR
TORNADO DEVELOPMENT REMAINS BUT THE PRIMARY SEVERE WEATHER RISK
TODAY WILL BE DAMAGING WIND AND HAIL.  MODELS SHOW THE WIND FIELDS
VEERING AT LOWER LEVELS DURING THE EARLY AFTERNOON...WHICH WILL
HAMPER TORNADO DEVELOPMENT...BUT EXPANSIVE DRY LAYERS AT MID AND
UPPER LEVELS WILL CONTRIBUTE SIGNIFICANTLY TO THE POSSIBILITY OF
DAMAGING WIND IN SEVERE STORMS TODAY.

GENERALLY INCREASED AFTERNOON HIGHS FROM THE NATCHEZ TRACE EWD...
ESPECIALLY FOR AREAS OVER SERN MS. SATELLITE PIX SHOW THE MOST
CAPPED REGION OVER SERN ZONES ALTHOUGH THE CAP WILL WEAKEN WITH TIME
THERE AND ALLOW SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE.
IN THE MEANTIME AFTERNOON TEMPERATURES WILL WARM A FEW DEGREES ABOVE
THOSE PREVIOUSLY FORECAST.

&&

.AVIATION...MVFR TO VFR FLIGHT CATEGORIES WITH CEILINGS GENERALLY
BETWEEN 2K-4K FEET WILL PREVAIL FOR MOST OF THE REGION THROUGH THE
DAY AS A STRONG COLD FRONT MOVES THROUGH THE REGION.  THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO AREAS MAINLY AROUND THE NATCHEZ
TRACE CORRIDOR AND SOUTHEAST OF THIS AREA...MAINLY AFFECTING ALL
SITES EXCEPT KGLH. THIS ACTIVITY COULD BRING PERIODS OF IFR FLIGHT
CATEGORIES DUE TO VSBY RESTRICTIONS FROM RAIN. CEILINGS AND
CONDITIONS WILL IMPROVE FROM NORTHWEST TO SOUTHEAST TODAY.  KGLH
SHOULD BE PREVAILING WITH VFR FLIGHT CATEGORIES BY AROUND THE TIME
THE 18Z PACKAGE IS ISSUED.  CONDITIONS WILL RETURN TO VFR FOR KHBG
AND KMEI CLOSER TO THE END OF THE FORECAST PERIOD AS THE FRONT WILL
BE MOVING OUT OF THESE AREAS LAST. /14/

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

03/14
Hazardous weather outlook, Apr 11, 8:15 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
915 AM CDT FRI APR 11 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
915 AM CDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
LATE MORNING THROUGH EARLY EVENING...MAINLY EAST OF A LINE FROM
HARRISONBURG LOUISIANA...TO GRENADA. THE GREATEST RISK OF SEVERE
WEATHER TODAY WILL BE IN AREAS ALONG AND EAST OF THE NATCHEZ TRACE
PARKWAY CORRIDOR. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
RISK WITH ANY SEVERE STORMS. THE MOST INTENSE STORMS COULD PRODUCE
WINDS IN EXCESS OF 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS.

A COLD FRONT WILL BE MOVING THROUGH THE AREA TODAY. BY LATE
MORNING...THE FRONT WILL BE ALONG A LINE FROM HARRISONBURG TO
GRENADA BY 11 AM...AND BY 6 PM SHOULD BE ALONG THE INTERSTATE 59
CORRIDOR. AHEAD OF THE LINE...DAYTIME HEATING WILL RESULT IN A VERY
WARM...MOIST AND UNSTABLE ATMOSPHERE. THE COMBINATION OF THE
APPROACHING FRONT AND STRONG INSTABILITY WILL RESULT IN THE
DEVELOPMENT OF VIGOROUS THUNDERSTORMS...SOME OF WHICH COULD
PRODUCE WIND DAMAGE AND HAIL. VERY DRY AIR ALOFT IN THE ATMOSPHERE
WILL ENHANCE THIS RISK...RESULTING IN THE POTENTIAL FOR AT LEAST A
FEW INCIDENTS OF SIGNIFICANT WIND AND HAIL.

WINDS IN LOWER LEVELS OF THE ATMOSPHERE WILL BE WEAKENING THROUGH
THE DAY...RESULTING IN A DIMINISHING RISK OF TORNADOES. HOWEVER...
THERE WILL STILL BE AT LEAST A LOW TORNADO RISK THROUGH THE
DAY...AND IT WILL LIKELY BE MAXIMIZED BETWEEN ABOUT 11 AM AND 3 PM.

THE RISK OF SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY OVER THE SOUTHEAST TWO-THIRDS
OF THE OUTLOOK AREA. OTHERWISE...ACTIVATION IS NOT EXPECTED SATURDAY
THROUGH THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 11, 9:56 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT FRI APR 11 2008

MSZ027>029-111640-
WEBSTER MS-CARROLL MS-MONTGOMERY MS-
1056 AM CDT FRI APR 11 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES EAST OF COILA AT 1056 AM
CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM WILL AFFECT MUCH OF
MONTGOMERY AND WESTERN WEBSTER COUNTIES.

PEOPLE IN CARROLL...MONTGOMERY AND WEBSTER COUNTIES...INCLUDING THE
CITIES OF BLACK HAWK AND WINONA...SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Apr 11, 10:14 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1114 AM CDT FRI APR 11 2008

MSZ036-111645-
HOLMES MS-
1114 AM CDT FRI APR 11 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF THORNTON AT 1114 AM
CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL CONTINUE TO MOVE
NORTHEAST ACROSS WESTERN AND NORTHERN HOLMES COUNTY...AFFECTING THE
TCHULA AREA.

PEOPLE IN HOLMES COUNTY...INCLUDING THE CITY OF TCHULA...SHOULD
MONITOR THIS STORM CLOSELY.

EEC

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
April 11, 10:55 AM CST to 11:10 AM CST
Where
Montgomery County, 3.99 mi SW of Hendrix to 1.17 mi WNW of Stewart
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.410, -89.650

A swath of dime to penny sized hail fell across a good portion of central Montgomery County.

Thunderstorm Wind, Montgomery

When
April 11, 11:09 AM CST
Where
Montgomery County, 0.58 mi W of Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
33.450, -89.440

A couple trees were blown down.

Hail, Webster

When
April 11, 11:11 AM CST to 11:38 AM CST
Where
Webster County, 2.99 mi W of Pellez to 2.11 mi E of Cumberland
Measured
0.75 in hail
Reported by
Public
Coordinates
33.485, -89.431

A swath of dime to penny sized hail fell across all of southern Webster County.

Thunderstorm Wind, Clay

When
April 11, 11:15 AM CST
Where
Clay County, 1.5 mi NNW of Pinebluff
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.700, -89.010

A few trees were blown down on power lines in the Pine Bluff Community.

Thunderstorm Wind, Clay

When
April 11, 12:06 PM CST
Where
Clay County, 2.22 mi W of Whites
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
33.664, -88.668

A few power lines were blown down along Highway 45.

Hail, Leake

When
April 11, 1:06 PM CST to 1:07 PM CST
Where
Leake County, 4.15 mi S of Edinburg to 4.04 mi S of Edinburg
Measured
1.5 in hail
Reported by
Public
Coordinates
32.740, -89.330

Hail, Neshoba

When
April 11, 1:07 PM CST to 1:18 PM CST
Where
Neshoba County, 0.93 mi SSE of Laurelhill to 4 mi W of Philadelphia
Measured
1.5 in hail
Reported by
Public
Coordinates
32.738, -89.312

Hail, Adams

When
April 11, 1:28 PM CST
Where
Adams County, 1.19 mi W of Leesdale
Measured
1 in hail
Reported by
Public
Coordinates
31.553, -91.190

Hail, Franklin

When
April 11, 1:29 PM CST to 1:51 PM CST
Where
Franklin County, 4.2 mi W of Hamburg to 4.61 mi ENE of Oldenburg
Measured
2.75 in hail
Property damage
$200,000
Reported by
Post Office
Coordinates
31.576, -91.141

A intensifying supercell thunderstorm produced a swath of quarter to baseball sized hail. Hamburg was the main community to be impacted by this storm as it tracked east-northeast across northwest Franklin County. The supercell continued to produce large hail as it tracked into and across southeast Jefferson County.

Hail, Noxubee

When
April 11, 1:41 PM CST to 1:45 PM CST
Where
Noxubee County, 5.7 mi WSW of Brooksville to 1 mi W of Brooksville
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.198, -88.671

Hail, Jefferson

When
April 11, 1:45 PM CST to 2:08 PM CST
Where
Jefferson County, 2.45 mi ESE of Elmo to 4.96 mi SE of Union Church
Measured
2.75 in hail
Property damage
$70,000
Reported by
Post Office
Coordinates
31.610, -90.910

An intense supercell thunderstorm produced a swath of quarter to baseball sized hail across southeast Jefferson County. The storm began to track more east and moved into far northwest Lincoln county.

Thunderstorm Wind, Franklin

When
April 11, 1:51 PM CST
Where
Franklin County, 5.93 mi E of Oldenburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.570, -90.880

A tree and a power line were blown down across a road.

Hail, Kemper

When
April 11, 1:53 PM CST to 2:18 PM CST
Where
Kemper County, 1.09 mi S of Preston to 1.94 mi NNW of Wahalak
Measured
1.5 in hail
Reported by
Public
Coordinates
32.864, -88.829

An intensifying supercell thunderstorm produced a swath of quarter to ping pong ball sized hail across northern Kemper County. This storm continued to produce large hail as it moved into southeast Noxubee County and then into west-central Alabama.

Hail, Lincoln

When
April 11, 2:04 PM CST to 2:53 PM CST
Where
Lincoln County, 0.69 mi N of Redstar to 4.19 mi NNE of Woolworth
Measured
2.75 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
31.640, -90.730

An intense and long lived supercell thunderstorm tracked across all of northern Lincoln County and produced a swath of golf ball to baseball sized hail. Communities from Caseyville to Loyd Star were impacted by this storm. The storm dissipated just as it was exiting far northeast Lincoln County.

Thunderstorm Wind, Kemper

When
April 11, 2:05 PM CST
Where
Kemper County, 6.38 mi E of Kellis Store
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.870, -88.660

Several trees were blown down along Highway 39.

Hail, Noxubee

When
April 11, 2:12 PM CST to 2:35 PM CST
Where
Noxubee County, 2.31 mi SW of Galyx to 1.45 mi S of Cooksville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.927, -88.529

A swath of quarter to ping pong ball sized hail fell across southeast Noxubee County as a strong supercell thunderstorm tracked east-northeast.

Thunderstorm Wind, Lincoln

When
April 11, 2:28 PM CST to 2:30 PM CST
Where
Lincoln County, 5.06 mi NNE of Vaughn to 1.47 mi SW of New Sight
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.645, -90.539

The rear flank down draft of an intense supercell thunderstorm downed numerous trees. Many of these hardwood and softwood trees were snapped and uprooted. A mobile home had the roof partially torn off and damaged occurred to the skirting on several other mobile homes. One tree fell on a home causing major roof damage. The damage swath was around 3 miles long and contained winds around 90 mph.

Hail, Jones

When
April 11, 2:53 PM CST to 2:57 PM CST
Where
Jones County, 1.36 mi ESE of Sandersville to 4.02 mi E of Sandersville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.770, -89.010

Hail, Clarke

When
April 11, 5:00 PM CST to 5:04 PM CST
Where
Clarke County, 2.89 mi ENE of Sable to 3.37 mi N of Middleton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.219, -88.636

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96619, 96618, 96620, 96621, 96623, 96624, 96625, 96626, 98151, 98159, 98155, 98156, 98165, 98174, 98172, 98170, 98184, 98185, 98187.